Kansas, 2009

Hail and Damaging Winds in Kansas, June 7, 2009

June 7, 2009 · NWS TOP · 13 events in 4 counties and zones

Severe Thunderstorms including supercells and organized multicell storms developed across parts of Kansas during the evening of June 7. The storms produced numerous reports of large hail and a few reports of wind damage also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Severe Thunderstorms including supercells and organized multicell storms developed across parts of Kansas during the evening of June 7. The storms produced numerous reports of large hail and a few reports of wind damage also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 7, 1:35 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 7, 1:35 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT SUN JUN 7 2009

.DISCUSSION...
CONCERNS FOR SHORT TERM ARE WITH SEVERE POTENTIAL THIS AFTERNOON AND
EVENING.

ATMOSPHERE OVER NE KS BECOMING INCREASINGLY UNSTABLE AFTER GOOD
SUNSHINE AND WITH STEADY FETCH OF MID TO UPPER 60S DEWPOINTS INTO
MUCH OF OUR AREA. FRONTAL BOUNDARY LINGERS IN OUR WESTERN BORDER AS
LOW PRESSURE DEVELOPS OVER CTR KS. NORTHERN PORTION OF THE BOUNDARY
RESIDES NEAR THE KS/NE BORDER.  STRONG SHORTWAVE MOVING EASTWARD
OUT OF WESTERN COLORADO EXPECTED TO INSTIGATE STORMS BY THE LATE
AFTERNOON HOURS. SOUNDING GOING UP ATTM...BUT APPEARS FOR NOW THAT
CAP IS HOLDING OVER SOUTHERN PORTION OF THE CWA. RUC DOES ANALYZE A
20J/KG WEAK SPOT IN THE CIN OVER THE MANHATTAN AREA AND
NORTHWARD...AND WITH SOME CONVERGENCE IN THE WIND FIELDS...ALSO SEEN
BY A FINE LINE ON THE RADAR...WILL HAVE EYE ON THIS AREA INITIALLY.
MODELS STILL OVERDOING THE CAPE WITH TDS PROGGED IN THE
70S...HOWEVER WIDESPREAD 2-3K J/KG WOULD BE REPRESENTATIVE
CONSIDERING REAL TDS.  INITIAL 0-1KM SHEAR NEAR PRESSURE
TROUGH/SURFACE BOUNDARY AND OVER ALL OF NORTHEAST KS NOT TOO
IMPRESSIVE WITH LESS THAN 10 KTS.  PLENTY OF DEEPER LAYER SHEAR WITH
0-6KM AT 30-50KTS...SO SUPERCELLS HAVE PLENTY OF SUPPORT. EXPECT
THESE TO INCREASE LATER TODAY AS STRONGER WINDS APPROACH ALOFT WITH
WAVE. INITIAL CONCERNS WOULD BE LARGE HAIL GIVEN STRONG INSTABILITY
AND RELATIVELY MOIST AIR MASS IN THE LOW LEVELS...BUT WITH SOME
TURNING OF THE WINDS AND POTENTIAL QUICK DEVELOPMENT IN STRONG
INSTABILITY CANNOT RULE OUT A TORNADO THREAT.  FRONT SHOULD GET A
GOOD PUSH FROM THE UPPER WAVE AND MOVE ACROSS THE AREA BY 12Z.
BETTER INSTABILITY LIFTS NORTHEAST AS LLJ STRENGTHENS AND EXPECT
CONVECTION TO FOLLOW. STILL ANTICIPATE STORMS ALONG THE FRONTAL
BOUNDARY LATER TONIGHT BUT WITH STRONGER THREAT FOCUSED NORTH.   67

AFTER A DRY MONDAY...SURFACE RIDGE BEGINS RETREATING EASTWARD MONDAY
NIGHT...BUT DRY CONDITIONS SHOULD CONTINUE THROUGH THE NIGHT.  GFS
AND NAM BEGIN SIG DISAGREEMENT AT THAT POINT IN POSITION OF WARM
FRONT DEVELOPING TO EAST OF LEE LOW.  GFS BRINGS THIS WARM FRONT
NORTHWARD WITH THE GREATEST PRECIP THREAT ON TUESDAY OVER NORTHEAST
KS AND AREAS N.  NAM ON THE OTHER HAND KEEPS BOUNDARY ACROSS NRN OK
AND INFERRED CONVECTIVE COMPLEX MOVING THROUGH EC KS.  HAVE GONE
SLIGHTLY CLOSER TO NAM SOLUTION...BUT HAVE SOMEWHAT BROADBRUSHED
PRECIP CHANCES ACROSS ENTIRE AREA DUE TO UNCERTAINTY.

BEYOND THAT...WE STAY IN NEARLY ZONAL FLOW WITH DISTURBANCES
PERIODICALLY COMING THROUGH.  TIMING OF THESE VERY CHALLENGING IN
THIS EXTENDED TIME FRAME BUT HAVE CHANCES EVERY DAY. FOR THE MOST
PART...GFS KEEPS SURFACE LOW AND ASSOCIATED WARM FRONT TO THE SOUTH
OUR AREA UNTIL LATE IN THE WEEKEND...WHICH WOULD KEEP SURFACE BASED
SEVERE WEATHER THREAT TO OUR SOUTH.  12Z ECMWF ON THE OTHER HAND
DOES BEING A SYSTEM OUT FARTHER TO THE N NEXT WEEKEND WITH WARMER
TEMPERATURES AND A BETTER CHANCE OF MORE SIGNIFICANT STORMS.  GIVEN
ISSUES THAT LONG RANGE MODELS HAVE HAD...HAVE JUST BROADBRUSHED POPS
DURING NEXT WEEKEND WITH CLOSE TO HPC TEMPERATURES WHICH WERE BASED
PARTLY ON ECMWF ENSEMBLE.   60

&&

.AVIATION...
STORM CHANCES WILL BE PRIMARY CONCERN THIS TAF PERIOD. LATER
MODELS SUGGESTING WE COULD SEE SOME DEVELOPMENT AROUND THE 20-21Z
TIMEFRAME NEAR THE TAF SITES. KEPT VCTS BUT ADJUSTED THE TIMES.
THESE STORMS WILL BE STRONG AND WOULD EASILY BRING IFR/LIFR
CONDITIONS TO THE SITES AND WILL AMEND AS THEY DEVELOP SINCE NOT
ONE SURE LOCATION WHERE THEY WILL START. FRONT PASSES OVERNIGHT
AND COULD BRING LOW STRATUS. STARTED WITH A SCT010 GROUP AND MAY
HAVE TO HIT HARDER AT LATER TAF ISSUANCES.  67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 7, 1:22 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CDT SUN JUN 7 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-081200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
222 PM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NEARLY STATIONARY FRONT OVER NORTH CENTRAL KANSAS WILL BEGIN TO
SLOWLY SAG SOUTHEAST THIS EVENING AND BE LOCATED ALONG THE KANSAS
TURNPIKE BY MIDNIGHT TONIGHT. AN UPPER LEVEL DISTURBANCE OVER
WESTERN KS APPROACHES THE AREA THIS AFTERNOON...WITH THUNDERSTORMS
EXPECTED TO DEVELOP AFTER 230 PM. THE THUNDERSTORMS ARE EXPECTED TO
THEN BECOME MORE NUMEROUS ACROSS THE AREA THROUGH THE EVENING
HOURS...PARTICULARLY OVER NORTHEAST KANSAS...AS A STRONGER WAVE
APPROACHES THIS EVENING AND OVERNIGHT.

SOME OF THE THUNDERSTORMS WILL LIKELY BECOME SEVERE QUICKLY WITH
VERY LARGE HAIL AND STRONG WINDS. TORNADOES WILL ALSO BE A
POSSIBILITY THROUGH THE EVENING HOURS. THE COVERAGE AND INTENSITY
OF THE THUNDERSTORMS SHOULD BEGIN TO DECREASE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

IT WILL REMAIN UNSETTLED ACROSS THE AREA TUESDAY THROUGH THE END
OF THE WEEK WITH A CHANCE FOR MORE THUNDERSTORMS ACROSS MOST OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED ACROSS THE AREA LATE THIS
AFTERNOON AND ESPECIALLY THIS EVENING.

In the hours before

Local storm report, Jun 7, 10:19 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1119 AM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             5 E BARNES              39.71N 96.78W
06/06/2009  E1.00 INCH       MARSHALL           KS   TRAINED SPOTTER

            WINDOWS BROKEN AT NEARBY HOME BECAUSE OF WIND DRIVEN
            HAILSTONES. DELAYED REPORT.

&&

MRC
Special weather statement, Jun 7, 3:00 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT SUN JUN 7 2009

KSZ011-012-072230-
BROWN-NEMAHA-
400 PM CDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND BROWN COUNTIES...

THROUGH 530 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF NORTHEAST NEMAHA AND NORTHWEST BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE SABETHA...FAIRVIEW...MORRILL...HAMLIN AND RESERVE.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.

The radar

The Topeka radar (KTWX), 110 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Brown

When
June 7, 4:10 PM CST
Where
Brown County, 1.48 mi NNE of Sabetha
Measured
1 in hail
Reported by
Public
Coordinates
39.920, -95.770

Nickel and penny size hail along with quarter size hail was reported.

Hail, Dickinson

When
June 7, 7:21 PM CST
Where
Dickinson County, 3.51 mi NE of Dillon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.740, -97.110

Nickel size hail was reported by a trained spotter.

Hail, Dickinson

When
June 7, 7:34 PM CST
Where
Dickinson County, 0.88 mi NE of Woodbine
Measured
1 in hail
Reported by
Public
Coordinates
38.810, -96.960

Quarter size hail was reported by the public.

Thunderstorm Wind, Coffey

When
June 7, 8:00 PM CST
Where
Coffey County, 2.28 mi ESE of Sharpe
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.270, -95.640

A 4 inch tree limb was broken due to strong winds with a thunderstorm.

Hail, Nemaha

When
June 7, 8:41 PM CST
Where
Nemaha County, 0.69 mi S of Kelly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -96.000

Quarter size hail reported with a severe thunderstorm.

Hail, Nemaha

When
June 7, 8:44 PM CST
Where
Nemaha County, 4.22 mi NE of Kelly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.770, -95.940

Hail, Nemaha

When
June 7, 8:50 PM CST
Where
Nemaha County, 4.22 mi NE of Kelly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.770, -95.940

Thunderstorm Wind, Nemaha

When
June 7, 8:55 PM CST
Where
Nemaha County, 4.28 mi NNE of Woodlawn
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.840, -95.830

Sixty mile per hour wind gusts were estimated by a spotter with a severe thunderstorm.

Hail, Nemaha

When
June 7, 8:59 PM CST
Where
Nemaha County, 4.28 mi NNE of Woodlawn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -95.830

Hail, Nemaha

When
June 7, 9:15 PM CST
Where
Nemaha County, 1.38 mi S of Baileyville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.830, -96.180

Hail, Nemaha

When
June 7, 9:29 PM CST
Where
Nemaha County, 8.44 mi N of Baileyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.970, -96.210

A spotter also estimated winds to around sixty miles per hour with this storm.

Funnel Cloud, Brown

When
June 7, 9:30 PM CST
Where
Brown County, 2.11 mi NW of Hiawatha
Reported by
Trained Spotter
Coordinates
39.870, -95.560

A spotter reported a funnel cloud two miles northwest of Hiawatha, Kansas.

Hail, Nemaha

When
June 7, 10:00 PM CST
Where
Nemaha County, 1.48 mi SSW of Sabetha
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.880, -95.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177400, 177401, 177402, 177403, 177404, 177405, 177406, 177407, 177408, 177409, 177410, 177411, 177412.